Nebraska, 2024Hail and Damaging Winds in Nebraska, August 11, 2024
August 11, 2024 · NWS LBF · 6 events in 2 counties and zones
Thunderstorms developed along a stationary front, situated in the western Nebraska Panhandle during the afternoon of August 11th. As this activity drifted east, storms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a stationary front, situated in the western Nebraska Panhandle during the afternoon of August 11th. As this activity drifted east, storms became severe. Hail up to the size of ping pong balls and thunderstorm wind gusts up to 70 MPH were reported with the strongest storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 11, 1:47 PM MST, 1 hour 28 minutes earlier. Its key messages:
- A Slight Risk (Level 2 of 5) for severe weather across western Nebraska this evening, mainly west of Highway 83. A Marginal Risk (Level 1 of 5) remains for north central Nebraska. Primary threats remain wind and hail, though a tornado cannot be ruled out.
- Near daily risk of showers and thunderstorms across the area through Thursday, with the potential for beneficial rainfall.
- Temperatures gradually warm and return to near seasonal normals by mid week.
Area forecast discussion, Aug 11, 1:47 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT Sun Aug 11 2024
.KEY MESSAGES...
- A Slight Risk (Level 2 of 5) for severe weather across
western Nebraska this evening, mainly west of Highway 83. A
Marginal Risk (Level 1 of 5) remains for north central
Nebraska. Primary threats remain wind and hail, though a
tornado cannot be ruled out.
- Near daily risk of showers and thunderstorms across the area
through Thursday, with the potential for beneficial rainfall.
- Temperatures gradually warm and return to near seasonal
normals by mid week.
&&
.SYNOPSIS...
Issued at 346 PM CDT Sun Aug 11 2024
Upper level analysis and water vapor satellite imagery reveal a
shortwave trough south central Wyoming, providing upper level lift
for this afternoon and evening's severe storm threat. At the
surface, a low pressure system is located in southeast Wyoming, with
a warm front through the Nebraska Panhandle. A large area of stratus
has slowly moved eastward, mostly along and east of Highway 83. This
stratus deck has limited daytime heating potential, keeping
temperatures on the cooler side for daytime highs and also limiting
the build up of CAPE across western Nebraska.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 346 PM CDT Sun Aug 11 2024
Convective initiation is underway across portions of southwest South
Dakota and southeast Wyoming this afternoon. Although the persistent
stratus today limited the building of CAPE, recent clearing has
allowed for some build up of MUCAPE values around 1000 J/kg across
portions of the Panhandle. Effective shear values remain quite
supportive of severe weather this afternoon and evening. The
environment continues to ripen for supercell activity later this
afternoon and evening. While the primary threats remain for large
hail and damaging wind gusts, the low level helicity may be enhanced
enough in vicinity of the warm front to the point that a brief
tornado cannot be ruled out. Another thing worth keeping an eye on
with thunderstorms this evening will be the rain potential. PWAT
values around 1.25 inches fall between the 75th and 90th percentile
for early August, so storms could be quite efficient rain producers.
Expecting the higher rain amounts will be across north central
Nebraska this evening with more training and clustering cells moving
in from South Dakota. In general, expecting between half an inch to
one inch, though locally heavier amounts are possible.
As storms move out tonight, stratus clouds return overnight, keeping
overnight lows in the mid to upper 50s. With recent rainfall and
fairly light winds, there is a decent chance for patchy fog to
develop overnight, mainly along and south of Interstate 80.
For Monday, an upper level ridge will attempt to push in from the
west and attempt to settle over western Nebraska. A shortwave
pushing through the upper level flow may provide enough upper level
support for a surface boundary to generate storms across eastern
Wyoming and Colorado. Storms should continue to push eastward into
southwest Nebraska, bringing another chance of precipitation.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 346 PM CDT Sun Aug 11 2024
Upper level ridging is expected to be fully settled over western
Nebraska by early Tuesday morning. Guidance picks up on a few
embedded shortwaves tracking through the upper level flow throughout
the week. This will keep a near daily chance of showers and
thunderstorms across western and north central Nebraska through
Thursday. This is further reinforced by decent low level moisture
advection through the week, so certainly could bring beneficial
rainfall across the region. By late week, another ridge begins to
set up, which begins to limit the rain chances to around 20 percent.
Also worth mentioning, as the shortwaves continue to push through
this week, this should help limit temperatures a little bit under
the ridging. Expecting that temperatures will warm up, but only to
near seasonal average through the end of the week.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun Aug 11 2024
A few aviation weather concerns exist for western and north
central Nebraska terminals through the forecast period,
including low ceilings, fog, thunderstorms, and gusty wind. An
expansive low stratus cloud deck is resulting in MVFR to IFR,
which may hold through the afternoon, especially from LBF to VTN
and east. Gusty south winds will also continue through the
afternoon for northern terminals (VTN). Scattered thunderstorms
will then develop across the far west and spread east through
the evening, potentially affecting LBF to VTN around 12/00z. In
the storms wake, ceilings will drop further overnight. Fog/mist
will also likely set in during the pre-dawn hours and
potentially reach LIFR levels.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Richie
SHORT TERM...Richie
LONG TERM...Richie
AVIATION...Snively
Hazardous weather outlook, Aug 11, 1:20 PM MST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Sun Aug 11 2024
NEZ004>010-022>029-035>038-056>059-069>071-094-122030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Sun Aug 11 2024 /220 PM MDT Sun Aug 11 2024/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Scattered thunderstorms will move from western Nebraska into the
Sandhills through the evening. Some of the storms may be severe,
with the greatest potential generally along and west of Highway 83.
Large hail and strong winds are the primary threats, although a
tornado also cannot be ruled out. Locally heavy rain is possible,
especially for north central Nebraska.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Near daily thunderstorms continue through week, with the greatest
coverage and potential occurring through Tuesday. Some of storms
Tuesday afternoon and evening may be severe for areas west of Highway
83, with hail and wind being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please report hail, strong winds,
and other severe weather to NWS North Platte.
In the hours before
Special weather statement, Aug 11, 2:21 PM MST, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
321 PM MDT Sun Aug 11 2024
NEZ004-112200-
Sheridan NE-
321 PM MDT Sun Aug 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SHERIDAN COUNTY THROUGH
400 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm near
Box Butte Dam, or 18 miles southwest of Hay Springs, moving east at
45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Diamond Lake and Smith Lake State Wildlife Management Area.
This includes Highway 250 between mile markers 9 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4259 10277 4246 10213 4214 10234 4227 10275
4244 10275 4244 10277
TIME...MOT...LOC 2120Z 291DEG 37KT 4251 10298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 11, 2:55 PM MST, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
455 PM CDT Sun Aug 11 2024
NEZ094-112245-
Western Cherry NE-
455 PM CDT Sun Aug 11 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHERRY COUNTY THROUGH 545
PM CDT...
At 455 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 10 miles south of Medicine Lake, or 39 miles east of
Gordon, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 97 crossing the North Loup River, Indian Hill, Schoolhouse
Lake, and Steer Creek Campground.
This includes Highway 97 between mile markers 93 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4247 10167 4273 10157 4269 10091 4239 10098
TIME...MOT...LOC 2155Z 273DEG 27KT 4258 10148
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThunderstorm Wind, Sheridan
- When
- August 11, 3:15 PM MST
- Where
- Sheridan County, 15.89 mi N of Lakeside
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.300, -102.420
Public estimated wind gusts of 60 to 70 MPH along with pea sized hail at this location.
Thunderstorm Wind, Sheridan
- When
- August 11, 3:30 PM MST
- Where
- Sheridan County, 7.08 mi NNW of Ellsworth
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.170, -102.310
Thunderstorm wind gusts, estimated at 60 MPH, resulted in tree damage at this location.
Hail, Cherry
- When
- August 11, 4:40 PM CST
- Where
- Cherry County, 16.84 mi SSE of Merriman
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.690, -101.590
Hail, Sheridan
- When
- August 11, 3:45 PM MST
- Where
- Sheridan County, 2.66 mi WSW of Ellsworth
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.060, -102.330
Hail, Cherry
- When
- August 11, 6:00 PM CST
- Where
- Cherry County, 18.47 mi WSW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.190, -100.960
Time estimated from radar.
Hail, Cherry
- When
- August 11, 6:30 PM CST
- Where
- Cherry County, 11.97 mi WSW of Brownlee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.190, -100.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 11 to 13, 20242 deaths · 1 event
- Excessive Heat and Heat in Oklahoma, August 11 to 16, 2024202 events
- Rip Current in New York, August 11, 20241 death · 1 event
- Rip Current in Puerto Rico, August 11, 20241 death · 1 event
- Flash Flooding and Flood in Oklahoma, August 11, 2024$335,000 · 61 kt wind · 24 events
- Flash Flooding and Debris Flows in California, August 11, 2024$110,000 · 0.5 in hail · 10 events
- Flash Flood in Washington, August 11 to 12, 2024$103,000 · 1 event
- Hail and Damaging Winds in New York, August 11, 2024$22,000 · 1 in hail · 12 events
- Excessive Heat and Heat in Texas, August 11 to 16, 202424 events
- Tornado and Hail in Colorado, August 11, 20243 in hail · 14 events
- Hail and Damaging Winds in Kansas, August 11, 20242 in hail · 12 events
- Damaging Winds in New York, August 11, 2024$14,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211431, 1211432, 1211434, 1211433, 1211435, 1211436.